What is the difference between codeine and morphine addiction?
If someone is addicted to codeine(hydrocodone etc) and quits cold turkey,
is his/her symptoms the same as someone addicted to roughly the same amount of morphine sulfate?
And,do morphine pills contain codeine as their addictive ingredient,or are hydrocodone and oxycodone very different from morphine sulfate?
thank you for your answer
Codeine is a mild opiate, that breaks down to morphine in the liver. The withdrawals are not as bad as other opiates. Hydrocodone and oxycodone are semi synthetic opiates derived from codeine. They are fairly strong and the addiction potential is much higher than codeine. He withdrawals can be pretty bad. Morphine is the gold standard of hospitals. It's abuse potential is very high, and the addiction potential is also very high. The withdrawals can be very bad. Morphine pills contain morphine sulfate, not codeine or any other opiate. Vicodin contain hydrocodone and acetaminophen, oxycontin contains oxycodone, and a Tylenol series, Tylenol 1, 2, 3, and 4 contain differing amounts of codeine and acetaminophen. (+ info
How much morphine and ativan is too much when do comfort measures on a dying patient.?
I'm a nurse, and I was taking care of a dying patient this week and the family wanted me to given morphine 2mg iv every hour and ativan 1 mg iv every other other. The patient was non-responsive and a respiratory rate of 8-10 with periods of apnea. I felt like giving this much was assisting in killing the patient. Is it ok to give this much?
Yes, it is as long as it is within the Dr's orders. There is *no* upper limit to the use of morphine and ativan in a hospice situation.
Morphine is useful not only for pain but for air hunger. With periods of apnea like you are describing morphine is very beneficial.
If this is a hospice situation IMO there is really no amount of PRN narcotic that is too much if within Dr's orders. This person is dying anyway, and it is the kindest thing to assume that there is pain and distress since they are incapable of advocating for themselves. It is a double reassurance that the family wants this done- I've taken care of hospice patients whos families have had totally unrealistic ideas about medication effects VS patient outcomes and it is terrible to see the suffering.
Those amounts are easily not considered too much for a patient in the last extremity- you also have to consider that this person may have been a long term user of opioids and ativan and thus have a marked drug resistance.
The ability you have to assist suffering, dying patients through the use of palliative care is a sacred and special duty.
Any questions you have can be answered here: http://www.hospicenet.org/
Take care, and thank you very much for the difficult work you do
EDIT- Normally I would agree with the above post, but you have made it clear that this is a palliative situation and so the methods and philosophy of treatment are totally different. Many in-hospital nurses will never run into this situation because most hospice patients are able to die at home or in an elder care facility. (+ info
How long does morphine or opiates stay in your system?
Actually I am looking for how long opiates stay in your system? My daughter is under investigation by CPS for morphine showing up in her system on 10/4 when she gave birth to her son cause on 9/25 she was in the hospital in labor & they gave her an epidural then also.
depends on the a lot of things but you should be able to find ur answer here I think
http://www.druglibrary.org/schaffer/heroin/ase/chap_2_1.htm (+ info
How long does morphine last in our bodies?
I had kidney stones, and they gave me morphine for pain. I take Suboxone and it says to not use morphine before because the Suboxone will make me sick, but it does not say how long morphine stays in our system.
I suggest calling your pharmacist. Explain the situation. He would know exactly how long you should wait to take the suboxone.
You are to be commended for seeking help for your addiction problems! It takes a lot of courage! (+ info
What amount of morphine would be an overdose for a 4 year old child?
I ask because I have a son who was terminally ill with leukemia. I believe he was overdosed with morphine. I know the dosages he was given but am trying to find out if he was given too much. His breathing was extremely slowed. I feel like maybe it did not all happened legitimaly or legally.
morphine is based on body weight when given to children, slowed breathing and deep relaxation are expected when this med is given. The idea is to keep the child comfortable.
I know how difficult it is to lose a child, having lost my daughter to Leukemia, but truly, it is the healthcare professional's goal in terminal illness to maintain comfort and to that end morphine is an excellent drug. (+ info
How long does it take for a shot of morphine to hit?
I am playing a character in a play that receives a shot of morphine (no specific amount) and though I've done a good amount of research, I thought I'd branch out and ask the community.
Best answer will be chosen!
I think it is probably different for everyone, but in my case when i was in the ER it worked on me in the first 5 minutes of getting the shot . (+ info
What are the short and long term effects of acute morphine poisoning with administration of naloxone?
I have been to several sites with this question, trying to learn as much as I can and understand what is going on.
One day post-op for neck surgery on C3,4,7 & T1 with titanium cage enclosure plus removal of multiple bone spurs on spine (front and back incisions), my husband was rushed to SICU due to acute morphine poisoning because of PCA by Proxy (his mother).
His resuscitation required three different attempts with three different medications, the first one being Naloxone. My husband was in SICU for 5 days and endured horrible withdrawals.
Why did he have withdrawals? What are possible complications of acute morphine poisoning? He has been discharged from the hospital, his neurosurgeon is reluctant to prescribe anything to effectively manage his pain. He is also experiencing night terrors when he dozes, but has insomnia.
Any information about acute morphine poisoning, and the antidotes, and the after effects of both will be greatly appreciated.
WOW - PCA overdose by proxy. Never thought I'd hear of that! PCA stands for "Patient Controlled Analgesia", not "Patient's MOM".
The problem with any opiate overdose is that it suppresses the breathing drive in the brain control center. As long as his oxygen levels didn't go down AND STAY DOWN for a prolonged period, there really isn't any long term damage to morphine overdose.
Naloxone reverses the effects of morphine, so a side-effect of Naloxone is acute morphine withdrawl. You can't really adjust the Naloxone dose to just reverse a little of the morphine.
Probably now he's just having problems with pain control since the docs are worried about another overdose, this time with oral medications. (+ info
Whats the difference between heroin and morphine?
My mum uses codeine everyday for a back problem,are the effects similar to heroin,but less so?Shes been using it for 10 years,would she be addicted?
Also,I was given morphine when in hospital,but was allergic,would I probably be allergic to heroin?Just curious,not planning on using it or anything...
Heroin is morphine that has been refined to be made stronger. Heroin is metabolized into morphine in the liver. So you would be allergic to heroin.
Codeine is a very weak opiate-based pain killer(heroin is a really strong opiate-based pain killer). Heroin is about 15 times stronger then codeine. Maybe more. They would have somewhat similar effects, they would just vary in strength.
The first answer is wrong when it says morphine is more finely purified. Medical heroin(in the europe) is as purified as morphine.
Your mom is most likely addicted to the codeine. (+ info
How can I stop itching from morphine pill?
I took a couple of Morphine Controlled Release
Strength: 30 mg pills and later started having uncontrollable itching. I have not slept for two days. Is there any way to stop it so I can sleep? I regularly take prescriptions for sleep, but they are not helping.
The itching will drive you crazy if you let it and if you itch one spot then another one itches usually. The best thing to do is try as best you can just to forget about it and not to itch it at all (or very minimal)
You might get a bit of stomach nausea too but just lay down right away, if you start to feel sick, for like five minutes and then you'll be good. (+ info
Does the body build up a dependence to Valerian root as a sleeping aid?
Once in a while I take this herb to help me fall asleep. Will this problem of dependence arise?
Taking it occasionally wouldn't be a problem.
I've read on some bottles that you shouldn't take valerian for more than 2 weeks (that's every day) because it may start to cause dependancy. I've also heard that it may create insomnia too. Although, if it works for you, that's good! As long as you aren't taking it every day for long-term.
And just to point out to the other poster, a night terror isn't like extreme insomnia. It's like an extreme nightmare. You look like you're awake (the person moves, talk, and usually their eyes are open), but their sleeping. Almost like sleep-walking, except they're in extreme terror of something they "see". I got a couple when I was young and under stress. My parents said I dreamt that there were thousands of frogs and mosquitos swarming me, and I was screaming and swatting the air. I've seen my sister have them too. It's scary to the person that's watching it, because you can't do anything to calm the person down. After the person wakes up, they usually don't remember anything. (+ info
We do not evaluate or guarantee the accuracy of any content in this site. Click here for the full disclaimer.